Alert archive / Indiana / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 179, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 16, 2025, 2:55 PM EDT for Hancock County, Shelby County, Indiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2025, 2:55 PM EDT (18:55 UTC)
- Expired
- Aug 16, 2025, 3:30 PM EDT
- In force
- 35 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hancock County, IN, Shelby County, IN
The radar
The Indianapolis radar (KIND), 43 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 770 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1240 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:36 PM EDT, 19 minutes earlier. Its key messages:
- Rain likely tonight as a decaying storm complex moves southward
- Hot and humid conditions continue through Tuesday, cooler afterwards
- Additional showers and storms likely during a frontal passage Tuesday into Wednesday
Area forecast discussion, Aug 16, 2:36 PM EDT, 19 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 236 PM EDT Sat Aug 16 2025 .KEY MESSAGES... - Rain likely tonight as a decaying storm complex moves southward - Hot and humid conditions continue through Tuesday, cooler afterwards - Additional showers and storms likely during a frontal passage Tuesday into Wednesday && .MESOSCALE UPDATE... Issued at 235 PM EDT Sat Aug 16 2025 As of early this afternoon, convection has generally remained limited to the outflow boundary from the decayed convection that moved through the northeastern portions of the forecast area. Recently a Severe Thunderstorm Warning was issued for a storm to the east of Indianapolis as it briefly showed the potential for both severe hail and winds with good mid-level convergence. The eastern areas of the forecast area continue to be the focus point for thunderstorms over the next two hours, but expect focus then to shift westward later into the early evening. The best shear and ML CAPE continues to be across the western and northwestern counties, but without a boundary to initiate, expect fairly minimal coverage over the next few hours. Towards the early evening, the cu field should fill in with at least a few showers and storms popping up in the aforementioned area once the cap fully erodes. Greatest threats continue to be will be marginally severe winds and torrential downpours along with hail in the strongest storms of the day. && .SHORT TERM (This evening through Sunday)... Issued at 235 PM EDT Sat Aug 16 2025 Rest of Today and Tonight. For the latest on the ongoing convection and thoughts through the evening, see the mesoscale discussion above. As the diurnally driven convection gradually comes to an end this evening, focus shifts to tracking a likely MCS across Wisconsin with good model agreement in a southerly progression through the overnight hours. There are some differences in the timing and strength of this gradually decaying MCS, but the WRF-ARW which typically handles organized convection better brings in the storms towards 6-9Z which lines up well with the NAM and is a bit faster than the HRRR. This MCS should have a well-defined cold pool which will allow it to progress into Indiana while maintaining at least some threat for damaging winds with 1000-1500 J/kg of CAPE. The lack of shear will be made up by the strength of the cold pool but do expect a general downward trend as it moves southward. Overnight lows will remain mild again tonight with most spots generally falling into the low 70s. Sunday. Generally warm and dry conditions are expected for Sunday with some delay in the better heating as cloud cover from the dissipated MCS takes time to clear. This MCS should progress south of the forecast area but if it stalls and completely dissipates there could be an initiation point along the outflow boundary and associated differential heating boundary. Otherwise, chances for convection look low with only an isolated shower or storm possible during the afternoon and evening during peak heating. As a result of the morning clouds, daytime highs are trending lower for Sunday with increasing confidence that highs remain sub-90 with some spots potentially struggling to rise out of the mid 80s depending on the thickness and longevity of the cloud cover. && .LONG TERM (Sunday night through Saturday)... Issued at 235 PM EDT Sat Aug 16 2025 Sunday Night Through Tuesday. Quiet weather is expected to continue into Sunday night with broad ridging continuing to dominate the weather pattern. There will be slight northerly component to the surface winds which will allow for some drier air to slowly work into the area, but still expect to see dew points in the upper 60s to low 70s towards daybreak. Stronger southerly flow returns Monday into Tuesday ahead of a frontal passage Tuesday night into early Wednesday. Models are all over the place on the timing of the front and the associated weather with the passage, but generally expect to see showers and thunderstorms ahead of the front with a low-end potential for more organized and strong to severe convection. With weak shear and only modest instability, organized convection potential looks low but will need to be monitored in the days ahead. Wednesday Through Saturday. Cooler weather is expected in the aftermath of the frontal passage with daytime highs in the low 80s and overnight lows in the low to mid 60s through the remainder of the workweek. Dry air both near the surface and aloft should keep any precipitation chances minimal, but there does look to be a more organized and stronger upper level low across southern Canada Saturday into Sunday which could bring additional showers and storms for the second half of the weekend into next week. Looking beyond into the following workweek, conditions look to favor cooler than normal weather to finish the month. && .AVIATION (18Z TAF Issuance)... Issued at 130 PM EDT Sat Aug 16 2025 Impacts: - TSRA possible at times through Sunday afternoon, especially near KIND/KLAF...yet high uncertainty in specifics - Fog possible at KBMG tonight Discussion: Low confidence continues in TAFs given uncertainties in further convective development today through Sunday. Broad outflow boundary over northeastern central Indiana will promote convective initiation this afternoon near the Indianapolis Metro, while greater wind shear aloft will be near KLAF. Overall isolated/scattered convective SHRA and TSRA are expected this afternoon into this evening...although confidence remains low in specific timing or location under the broad and weakly-forced upper ridge. VFR conditions are expected outside of any convection. Winds today and tonight away from any convection should be sustained mainly under 7KT. Fog development is expected overnight, especially at KBMG. A decaying complex of storms/showers may cross central Indiana early Sunday...with light northwesterly breezes possible in its wake, towards the end of the TAF period. && .IND WATCHES/WARNINGS/ADVISORIES... None. && MESOSCALE...White SHORT TERM...White LONG TERM...White AVIATION...AGM
Hazardous weather outlook, Aug 16, 2:44 PM EDT, 11 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 244 PM EDT Sat Aug 16 2025 INZ021-028>031-035>049-051>057-060>065-067>072-171845- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- 244 PM EDT Sat Aug 16 2025 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. Isolated showers and storms this evening with additional more widespread storms tonight. Damaging winds are the primary threat. Outside of storms, heat indices around 100 will continue through the evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated to scattered thunderstorms are expected again Sunday across central Indiana. A few storms may be strong to severe on Sunday with strong winds and locally heavy rain. More widespread showers and storms are possible Tuesday and Wednesday next week. Outside of storms, high temperatures near 90 and humid conditions will result in afternoon heat indices at or above 100. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Aug 16, 11:16 AM EDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1116 AM EDT Sat Aug 16 2025
INZ031-038-161530-
Howard IN-Tipton IN-
1116 AM EDT Sat Aug 16 2025
...A strong thunderstorm will impact portions of northeastern Howard
and northeastern Tipton Counties through 1130 AM EDT...
At 1116 AM EDT, Doppler radar was tracking a strong thunderstorm near
Swayzee, or 12 miles east of Kokomo, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Greentown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4056 8586 4038 8586 4038 8593 4056 8599
4057 8587
TIME...MOT...LOC 1516Z 285DEG 17KT 4047 8590
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AGMSpecial weather statement, Aug 16, 11:41 AM EDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1141 AM EDT Sat Aug 16 2025
INZ040-161615-
Madison IN-
1141 AM EDT Sat Aug 16 2025
...A strong thunderstorm will impact portions of northern Madison
County through 1215 PM EDT...
At 1141 AM EDT, Doppler radar was tracking a strong thunderstorm near
Elwood, or 9 miles southwest of Fairmount, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Elwood, Alexandria, Frankton, Summitville, and Orestes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4018 8566 4023 8586 4038 8586 4038 8560
TIME...MOT...LOC 1541Z 281DEG 17KT 4033 8580
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AGMSpecial weather statement, Aug 16, 11:57 AM EDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1157 AM EDT Sat Aug 16 2025
INZ040-041-161630-
Madison IN-Delaware IN-
1157 AM EDT Sat Aug 16 2025
...A strong thunderstorm will impact portions of central Madison and
western Delaware Counties through 1230 PM EDT...
At 1157 AM EDT, Doppler radar was tracking a strong thunderstorm near
Alexandria, or 8 miles south of Fairmount, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Anderson, Alexandria, Chesterfield, Edgewood, Frankton, Daleville,
Summitville, Gaston, Orestes, Country Club Heights, Woodlawn Heights,
and River Forest.
This includes Interstate 69 between mile markers 229 and 230, and
between mile markers 232 and 252.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4038 8541 4008 8557 4008 8558 4005 8558
4009 8586 4038 8571
TIME...MOT...LOC 1557Z 285DEG 21KT 4031 8568
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
AGMSpecial weather statement, Aug 16, 12:28 PM EDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1228 PM EDT Sat Aug 16 2025
INZ040-041-049-161700-
Henry IN-Madison IN-Delaware IN-
1228 PM EDT Sat Aug 16 2025
...A strong thunderstorm will impact portions of eastern Madison,
Delaware and northwestern Henry Counties through 100 PM EDT...
At 1227 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Muncie, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Muncie, Anderson, Alexandria, Yorktown, Pendleton, Chesterfield,
Edgewood, Eaton, Daleville, Gaston, Markleville, Sulphur Springs,
Cadiz, Woodlawn Heights, Country Club Heights, River Forest, and Ball
State University.
This includes Interstate 69 between mile markers 219 and 252.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3994 8546 4001 8578 4038 8560 4038 8522
4037 8522
TIME...MOT...LOC 1627Z 285DEG 36KT 4017 8553
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
AGMSpecial weather statement, Aug 16, 12:58 PM EDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1258 PM EDT Sat Aug 16 2025
INZ041-042-049-161730-
Randolph IN-Henry IN-Delaware IN-
1258 PM EDT Sat Aug 16 2025
...A strong thunderstorm will impact portions of southern Delaware,
west central Randolph and northern Henry Counties through 130 PM
EDT...
At 1258 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Muncie, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Muncie, New Castle, Yorktown, Sulphur Springs, Mooreland, Mount
Summit, Springport, Blountsville, Summit Lake State Park, and Prairie
Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4004 8557 4021 8548 4013 8510 3990 8534
TIME...MOT...LOC 1658Z 305DEG 20KT 4007 8544
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
AGMSpecial weather statement, Aug 16, 2:14 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
214 PM EDT Sat Aug 16 2025
INZ048-161845-
Hancock IN-
214 PM EDT Sat Aug 16 2025
...A strong thunderstorm will impact portions of northwestern Hancock
County through 245 PM EDT...
At 213 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lawrence, or 16 miles southwest of Anderson, moving southeast at 10
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
McCordsville and Fortville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3982 8587 3988 8594 3990 8594 3992 8592
3993 8592 3993 8586 3994 8586 3990 8575
TIME...MOT...LOC 1813Z 307DEG 8KT 3990 8587
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AGMThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 4:36 AM EDT | Special Weather Statement | IND | Warren | 24 min |
| Aug 16, 5:27 AM EDT | Special Weather Statement | IND | Fountain, Montgomery | 33 min |
| Aug 16, 5:49 AM EDT | Special Weather Statement | IND | Montgomery | 26 min |
| Aug 16, 6:10 AM EDT | Special Weather Statement | IND | Putnam | 50 min |
| Aug 16, 11:16 AM EDT | Special Weather Statement | IND | Howard | 14 min |
| Aug 16, 11:41 AM EDT | Special Weather Statement | IND | Madison | 34 min |
| Aug 16, 11:57 AM EDT | Special Weather Statement | IND | Madison | 33 min |
| Aug 16, 12:28 PM EDT | Special Weather Statement | IND | Delaware | 32 min |
| Aug 16, 12:58 PM EDT | Special Weather Statement | IND | Henry | 32 min |
| Aug 16, 2:14 PM EDT | Special Weather Statement | IND | Hancock | 31 min |
| Aug 16, 2:27 PM EDT | Severe Thunderstorm Warning | IND | Hancock | 33 min |
| Aug 16, 3:25 PM EDT | Special Weather Statement | IND | Shelby | 35 min |
| Aug 16, 3:57 PM EDT | Special Weather Statement | IND | Shelby | 18 min |
| Aug 16, 3:59 PM EDT | Special Weather Statement | IND | Fountain | 31 min |
| Aug 16, 4:04 PM EDT | Areal Flood Warning | IND | Shelby | 3 hr |
| Aug 16, 4:16 PM EDT | Special Weather Statement | IND | Decatur | 44 min |
| Aug 16, 4:29 PM EDT | Special Weather Statement | IND | Fountain | 31 min |
| Aug 16, 4:52 PM EDT | Special Weather Statement | IND | Jennings | 53 min |
| Aug 16, 5:03 PM EDT | Areal Flood Warning | IND | Bartholomew, Jackson, Jennings | 3 hr |
| Aug 16, 5:12 PM EDT | Special Weather Statement | IND | Fountain, Vermillion | 48 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.